Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS State College, PA

July 5, 2018Cameron County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 5, 2018, 10:21 AM EDT for Cameron County, Pennsylvania. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 10:21 AM EDT (14:21 UTC)
Expired
Jul 5, 2018, 11:30 AM EDT
In force
69 min
Issued by
NWS State College, PA

County Cameron County, PA

The radar

The State College radar (KCCX), 29 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS81 KCTP 051421
SPSCTP

Special Weather Statement
National Weather Service State College PA
1021 AM EDT THU JUL 5 2018
 
PAZ012-017-018-051530-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
1021 AM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
AND CLINTON COUNTIES UNTIL 1130 AM EDT...

At 1017 AM EDT, Doppler radar indicated a strong thunderstorm near
Karthaus, moving east northeast at 15 mph.

Torrential rain is expected. Rainfall amounts of 1 to 1.5 inches in 
just 30 minutes will be likely from this storm. Pea size hail and 
winds in excess of 40 mph are possible.

Locations impacted include...
Keating, Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen,
Lecontes Mills and Grassflat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or 
inside a vehicle, as frequent lightning is occurring with this 
thunderstorm. Remember, lightning can strike out to 10 miles from 
the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4130 7789 4102 7779 4100 7830 4107 7842
      4117 7832 4122 7814 4122 7810 4124 7807
TIME...MOT...LOC 1417Z 256DEG 11KT 4110 7820 

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:15 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 7:15 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
715 AM EDT Thu Jul 5 2018

.SYNOPSIS...
Heat and humidity will continue at least until a cold front
pushes southeast through the region Thursday night and early
Friday. Cooler and less humid air moving in behind the cold
front will last all weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Major problem today will be the potential for thunderstorms with
torrential downpours. See HYDRO section for more. The second
problem is the potential for damaging severe thunderstorm wind
gusts and hail (generally an inch or less in diameter). SPC has
placed most of the area in the MRGL risk for svr wx.

At this early hour, convection is already dropping moderate to
heavy rain in the Laurels. Some expansion of the coverage of
showers into the central mtns is possible this morning
and that is before the heating pops more tall storms this aftn.
Sky is mainly clear in the northern and central counties, but
clouds cover the rest of the area. There is some fog in the
valleys of the north with dewpoints in the u60s and l70s.

Some boundaries and the terrain will play the role of lift
today, but some CIN/stability is here in the morning. The
heights do lower thru the day as a significant short wave rolls
into wrn PA. Will ramp up the PoPs as they day continues with
highest numbers in the Alleghenies and Laurels. However, there
is a signal from many mdls that some convection will also fire
up over the SE by the end of the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Convection may wane a little during the evening, but we should
see some increase in coverage again overnight as the highly
anticipated cold front presses in from the NW. Coverage may be
sparse as the front passes due to loss of heat-driven
instability, but the storms could still be strong with better
forcing overhead. The increase in speed of the storms should
lessen the threat for flooding, but will run the FF Watch until
the cold front passes, the PWATs drop, and the threat of rain
is done.

The threat of rain is gone very quickly after midnight in the
NW, and by sunrise in the central counties. The front should
clear the area in mid to late morning. Temps will be
refreshingly cooler with only l70s as highs in the higher elevs
and NWrn counties. These numbers will be a couple degrees below
normals. Dewpoints will drop into the 50s by noon in the NW, and
over most of the area by sunset.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*Cooler and refreshingly less humid air will arrive this
 weekend and may last into Monday.

The cold front should be to our south at 18Z Fri. This will
bring relief from the relentlessly hot/humid weather as cooler
and less humid air sweeps southeast from Canada.

Showers may drop in from the Great Lakes in the mid-week
period, but Sat-Mon looks dry with seasonable temps, and welcome
surface dewpoints in the 40s and 50s.

PWAT values plummet to an impressive minus 2-3 sigma Saturday
morning, then stay in the minus 1-2 sigma range into early
Monday as an area of high pressure (1024-1028 mb on the GEFS)
drifts SE from the upper midwest and becomes located over the
state Sunday morning.

In contrast to the fans and AC units we had constantly running
throughout the week, this weekend and early next week will give
us the opportunity to get out the blankets (if you choose to
sleep with the windows open) Friday night through Sunday night,
as temps slide well into the 40s for mins across the northern
mtns, and upper 40s and 50s elsewhere.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Variety of weather conditions in store for today into tonight.
Initially this morning, IFR ceilings with scattered IFR
visibilities will impact the SE with MVFR cigs/vsbys through mid
morning for most other locales. Showers/isolated Tstms will
linger near JST into mid morning before a break for a couple of
hours.

Focus from midday through the afternooon will be development of
numerous thunderstorms, generally working from NW to SE across
northern/central mountains with individual cell movement toward
the east at 10-20 mph. Tstms will be more scattered over the
SE. There is potential for torrential downpours and isolated
severe wind gusts and hail (generally an inch or less in
diameter), and obviously restrictions in vicinity of these
storms.

Convection should wane a little during the evening, but we
should see some increase in coverage again overnight as a cold
front presses in from the NW and mid-level flow increases.

The threat of rain tapers off quickly after midnight in the NW,
and by sunrise in the central counties. The front should clear
the area in mid to late morning, ushering in a several day
period of more settled weather with minimal impacts to aviation.

.Outlook...

Fri...Thunderstorm impacts SE in the morning. Otherwise
no sig wx.

Sat-Mon...No sig wx expected.

&&

.HYDROLOGY...
The ground is very wet in many places. FFG is just an inch or
less over about half of the land mass of the CWA. There are
still patches where they have had very little rain in the past
3 days, but those areas are small enough to not try to split
hairs when deciding on a flash flood watch. PWATs hang near 2
inches all day and into the night. MBE vectors are less than
10kts this aftn and less than 5 kts this evening and tonight.
The storms may move a little bit quicker than the nearly
stationary storms the past few days, but the potential for flash
flooding is high. WPC excessive rain outlook is in the SLGT
category for all but the far SE. The only relief from a worry
for torrential downpours will be the passage of the cold front
late Thurs night and Fri morning.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through Friday morning
for PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-
056>059-063-064.
Flash Flood Watch from noon EDT today through late tonight for
PAZ004>006-010-011-037.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Tyburski
AVIATION...RXR
HYDROLOGY...
Hazardous weather outlook, Jul 5, 4:12 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
412 AM EDT Thu Jul 5 2018

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-063-
064-060815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-
412 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds and small hail are
possible this afternoon and also evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-060815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
412 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds and small hail are
possible this afternoon and also evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-066-060815-
York-Lancaster-
412 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Heavy rainfall is possible this evening and tonight and could
produce minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is possible Friday morning and could produce minor
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 5, 10:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1021 AM EDT THU JUL 5 2018

PAZ012-017-018-051530-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
1021 AM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
AND CLINTON COUNTIES UNTIL 1130 AM EDT...

At 1017 AM EDT, Doppler radar indicated a strong thunderstorm near
Karthaus, moving east northeast at 15 mph.

Torrential rain is expected. Rainfall amounts of 1 to 1.5 inches in
just 30 minutes will be likely from this storm. Pea size hail and
winds in excess of 40 mph are possible.

Locations impacted include...
Keating, Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen,
Lecontes Mills and Grassflat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle, as frequent lightning is occurring with this
thunderstorm. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4130 7789 4102 7779 4100 7830 4107 7842
      4117 7832 4122 7814 4122 7810 4124 7807
TIME...MOT...LOC 1417Z 256DEG 11KT 4110 7820

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:17 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more30 hr
Jul 5, 11:02 AM EDTSpecial Weather StatementCTPCambria58 min
Jul 5, 12:15 PM EDTSpecial Weather StatementCTPCambria45 min
Jul 5, 12:45 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Jul 5, 12:51 PM EDTSevere Thunderstorm WarningCTPWarren84 min
Jul 5, 1:04 PM EDTSpecial Weather StatementCTPHuntingdon56 min
Jul 5, 1:35 PM EDTSpecial Weather StatementCTPSomerset40 min
Jul 5, 1:37 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Huntingdon3 hr
Jul 5, 1:46 PM EDTAreal Flood AdvisoryCTPYork119 min
Jul 5, 2:27 PM EDTSpecial Weather StatementCTPWarren63 min
Jul 5, 2:29 PM EDTSpecial Weather StatementCTPBedford, Somerset46 min
Jul 5, 3:02 PM EDTSpecial Weather StatementCTPElk73 min
Jul 5, 3:03 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jul 5, 7:14 PM EDTSpecial Weather StatementCTPCentre46 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.